MAUDE Adverse Event Report: ARTHROCARE CORP. TURBOVAC 90 XL ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. TURBOVAC 90 XL ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ASC1336-01
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/20/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported during surgery when the starvac coblation wand was used, there was no problem at the beginning, but when it was used continuously, the doctor realized through the screen that the body of the wand was peeled; he noticed that a coating was missing in the body of the product, likewise, he noticed that there were not 4 pin in the head of the tip he just found 2 pins and they did not heat up (plasma layer).He passed another unit (same reference) and the procedure was completed.The product was opened inside the operating room and it was given to the instrumentalist to reach it to the doctor, there was no other person to manipulate the product.No patient injury was reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.We cannot determine if there is a relationship between the device and the incident because the product was not returned for evaluation.Visual inspection and functional testing could not be performed because the device in question was not returned for evaluation.Thus, the complaint could not be verified and a root cause could not be determined with confidence.Based on the photos supplied, there are several factors that could cause this type of failure such as: ensure that the tip does not come into contact with another apparatus such as a cannula which could cause the electrode to detach and spacer to become chipped as can be seen in the photos, ensure that the default set point is being used.Higher settings may reduce life expectancy of the device and cause the electrode to detach, or excessive force applied to the tip can also lead to unintended detachment and are outlined in the precautionary statements in the instruction for use (¿ifu¿).There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
TURBOVAC 90 XL ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key7070485
Report Number3006524618-2017-00379
Device Sequence Number1601404
Product Code GEI
UDI-Device Identifier00817470006520
UDI-Public(01)00817470006520(17)190831(10)1160697
Combination Product (Y/N)N
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model NumberASC1336-01
Device Catalogue NumberASC1336-01
Device Lot Number1160697
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/22/2017
Supplement Date Received by Manufacturer01/24/2018
Initial Report FDA Received Date11/30/2017
Supplement Report FDA Received Date01/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 YR
Patient Weight45